Wyoming, 2016

High Wind in Wyoming, April 5, 2016

April 5, 2016 · NWS CYS · 14 events in 2 counties and zones

Post-frontal northwest winds gusted between 55 and 75 mph across the south Laramie Range and foothills of southeast Wyoming.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Post-frontal northwest winds gusted between 55 and 75 mph across the south Laramie Range and foothills of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 4:43 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 5, 4:43 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
543 AM MDT TUE APR 5 2016

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 345 AM MDT TUE APR 5 2016

CURRENT WATER VAPOR LOOP SHOWED UPPER RIDGE AXIS OVER THE GREAT
PLAINS...WITH A POTENT UPPER LOW/TROUGH PROGRESSING EAST ACROSS
THE NORTHERN ROCKIES. A COLD FRONT WAS MOVING SOUTHEAST ACROSS
NORTHWEST WY. 3-4MB PRESSURE RISES BEHIND THE FRONT RESULTING IN
NORTHWEST WINDS GUSTING TO 40 MPH AT BUFFALO. REGIONAL RADARS
INDICATED WEAK MID-LEVEL RETURNS...LIKELY VERY LIGHT RAIN OR
SPRINKLES TO THE EAST AND SOUTH OF THE CWA. WEST-SOUTHWEST WINDS
15-25 MPH WITH GUSTS TO 40 MPH PREVAILED THROUGH THE WIND PRONE
AREAS.

THE SHORT RANGE MODELS HAVE BEEN MORE CONSISTENT THE PAST FEW
CYCLES WITH THE TIMING AND STRENGTH OF THE UPPER TROUGH AND COLD
FRONTAL PASSAGE TODAY. THE UPPER LOW AT 12Z THIS MORNING WILL BE
OVER EAST-CENTRAL MT WITH THE TROUGH AXIS EXTENDING SOUTHWEST INTO
EASTERN ID. AT 00Z THIS EVENING...THE 998MB SURFACE LOW WILL BE
OVER CENTRAL ND WITH THE TRAILING COLD FRONT SOUTH TO A 1002MB LOW
OVER NORTHEAST KS THEN SOUTHWEST TO THE OK/TX PANHANDLES. MOST OF
THE ENERGY AND MOISTURE WITH THIS SYSTEM WILL PASS BY TO THE NORTH
OF THE CWA...WITH MOSTLY ISOLATED TO SCATTERED SHOWER COVERAGE.
THE HIGHER MOUNTAIN PEAKS COULD RECEIVE A COUPLE INCHES OF SNOW
TODAY. THE EMPHASIS CONTINUES TO BE ON WIDESPREAD STRONG AND GUSTY
WINDS...ESPECIALLY WITH A STRENGTHENING POST-FRONTAL PRESSURE
GRADIENT. MODELS CONTINUE TO SHOW 50-60 KT 700MB WINDS DEVELOPING
ACROSS THE EASTERN WY PLAINS INTO WESTERN NE LATER TODAY. BUFKIT
SOUNDING PROFILES INDICATE POTENTIAL MIXING OF THESE WINDS TO THE
SURFACE. ONE MITIGATING FACTOR MAY BE THE PRESENCE OF A MID/UPPER
LEVEL CLOUD DECK. REGARDLESS...WENT AHEAD AND ISSUED A WIND ADVISORY
FOR THE WESTERN NE PANHANDLE FROM NOON UNTIL 9 PM THIS EVENING FOR
SUSTAINED NORTHWEST WINDS 25-35 MPH WITH GUSTS TO 55 MPH. HIGH
TEMPERATURES TODAY WILL DEPEND SOLELY ON THE TIMING OF THE COLD
FRONTAL PASSAGE. EXPECT 50S EAST OF I-25 WITH 30S/40S WEST WITH
TEMPERATURES SLOWLY FALLING AS 700MB TEMPERATURES LOWER TO -5 TO
-7 DEGREES CELSIUS BY THIS EVENING.

SHOWERS WILL END FROM WEST TO EAST THIS EVENING WITH THE ARRIVAL
OF A DRIER MORE STABLE AIR MASS. WINDS WILL GRADUALLY SUBSIDE
LATER THIS EVENING. IT WILL BE BREEZY TO WINDY WEDNESDAY...MAINLY
ALONG AND EAST OF THE LARAMIE RANGE WITH THE PRESENCE OF A FAST
NORTHWEST FLOW ALOFT. IT WILL BE MILDER WEDNESDAY AFTERNOON AS
700MB TEMPERATURES RISE TO AROUND 0 DEGREES CELSIUS. LESS WIND
AND CONTINUED WARMER WITH DOWNSLOPE WEST-NORTHWEST FLOW THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 245 AM MDT TUE APR 5 2016

THURSDAY NIGHT/FRIDAY...PERFECTLY PLEASANT TEMPERATURES WITH HIGHLY
AMPLIFIED RIDGE ALOFT OVER OUR COUNTIES ALONG WITH LIGHT WINDS. HIGHS
IN THE 60S TO NEAR 70 DEGREES WITH PROGGED THICKNESSES AND 700 MB
TEMPERATURES.

SATURDAY...MILDEST DAY OF THE WEEK AS THE RIDGE ALOFT TRANSITIONS TO
OUR EAST WITH A WELL DEVELOPED SURFACE LEE TROUGH IN PLACE. MAXIMUM
TEMPERATURES IN THE 60S TO MID 70S ONLY LIMITED BY SOME CLOUD COVER
IN ADVANCE OF A SHORTWAVE. PERHAPS ENOUGH LOW AND MID LEVEL MOISTURE
FOR ISOLATED AFTERNOON AND EVENING SHOWERS OVER AND NEAR THE MOUNTAINS.

SUNDAY...ELEVATED AFTERNOON AND EVENING SHOWER COVERAGE WITH INCREASED
LOW AND MID LEVEL MOISTURE AND APPROACHING SHORTWAVE AND COLD FRONT
PROVIDING LIFT FOR PRECIPITATION. MOST OF THE SHOWERS EXPECTED TO BE
OVER AND NEAR THE MOUNTAINS DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING.
TEMPERATURES A BIT COOLER THAN SATURDAY THOUGH STILL ABOVE NORMAL FOR
EARLY APRIL.

MONDAY...NOTICEABLY COOLER WITH INCREASED CLOUD COVER AND THICKNESS
FALLS...THOUGH STILL RELATIVELY MILD FOR EARLY APRIL. ENOUGH LOW
AND MID LEVEL MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS OVER AND NEAR THE MOUNTAINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 541 AM MDT TUE APR 5 2016

VFR WITH ISOLATED SHOWERS. SCATTERED TO BROKEN CLOUDS AT OR ABOVE
12000 FEET AGL.

GUSTS OF 38 TO 48 KNOTS FROM 15Z TO 01Z...THEN WINDS DECREASING.

&&

.FIRE WEATHER...
ISSUED AT 245 AM MDT TUE APR 5 2016

A STRONG COLD FRONT WILL MOVE ACROSS THE DISTRICTS TODAY...RESULTING
IN MUCH COOLER TEMPERATURES AND STRONG AND GUSTY WEST TO NORTHWEST
WINDS THROUGH THIS EVENING. ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE FOR EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE
WITH MINIMUM HUMIDITIES OF 15 TO 20 PERCENT DURING THE LATE MORNING
AND EARLY AFTERNOON AS WINDS INCREASE. ISOLATED TO WIDELY SCATTERED
SHOWERS WILL DEVELOP TODAY...ENDING FROM WEST TO EAST THIS EVENING.
DRY...BREEZY AND MILDER WEATHER IS FORECAST FOR THE REMAINDER OF THE
WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 5, 2:59 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
359 AM MDT TUE APR 5 2016

WYZ101>119-061000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
359 AM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO NORTHWEST WINDS OF 45 TO 55 MPH WILL
DEVELOP TODAY WITH THE PASSAGE OF A STRONG COLD FRONT. WIDELY
SCATTERED SHOWERS WILL DEVELOP AS WELL...WITH A COUPLE OF INCHES
OF SNOW POSSIBLE OVER THE HIGHER PEAKS OF THE SNOWY AND SIERRA
MADRE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-061000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
359 AM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY NORTHWEST WINDS OF 45 TO 55 MPH WILL DEVELOP
THIS AFTERNOON WITH THE PASSAGE OF A STRONG COLD FRONT. A WIND
ADVISORY IS IN EFFECT FROM NOON UNTIL 9 PM THIS EVENING.

THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL
ELEVATE THE FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
April 5, 9:45 AM MST to 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 05/1400 MST.

High Wind, South Laramie Range Foothills

When
April 5, 9:45 AM MST to 4:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 05/1340 MST.

High Wind, South Laramie Range Foothills

When
April 5, 10:50 AM MST to 4:10 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 05/1205 MST.

High Wind, South Laramie Range

When
April 5, 11:00 AM MST to 3:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 05/1200 MST.

High Wind, South Laramie Range Foothills

When
April 5, 11:40 AM MST to 5:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 05/1305 MST.

High Wind, South Laramie Range Foothills

When
April 5, 11:45 AM MST to 3:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The HADS sensor at Polo Ranch measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 5, 2:00 PM MST to 5:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 05/1545 MST.

High Wind, South Laramie Range

When
April 5, 2:30 PM MST to 5:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1645 MST.

High Wind, South Laramie Range

When
April 5, 3:30 PM MST to 5:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 05/1645 MST.

High Wind, South Laramie Range

When
April 5, 3:55 PM MST to 5:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 05/1740 MST.

High Wind, South Laramie Range Foothills

When
April 5, 3:55 PM MST to 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured peak wind gusts of 62 mph.

High Wind, South Laramie Range Foothills

When
April 5, 4:10 PM MST to 4:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured peak wind gusts of 59 mph.

High Wind, South Laramie Range

When
April 5, 4:25 PM MST to 5:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 5, 4:45 PM MST to 4:50 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633163, 633168, 633165, 633160, 633171, 633170, 633158, 633154, 633156, 633162, 633172, 633173, 633159, 633161.